So my hip pain seems to be artheritis.🙁 Should I... - PMRGCAuk

PMRGCAuk
9,911 members17,697 posts

So my hip pain seems to be artheritis.🙁 Should I blame Pred?

Pirnilla
Pirnilla
21 Replies

I have had this hip pain since april and got an xray a couple of weeks ago. My GP phoned me to tell me that it looks like I've got artheritis. I am 49. My father just had hip surgery. He is 73. Looks like I get all the diseases to early in life. In Sweden hip replacement is rare amongst younger people because they don't want to do it again when I get older and it's worn out.

Can Pred push artheritis?

21 Replies
oldestnewest
Dreamer43

I don’t know, but I’ve heard that once you’ve had one AI disease, it’s likely that others will follow. I’d blame my genes before I’d blame prednisone, but I’m no expert. Hope you get to feeling better!

1 like
Reply
SheffieldJane

So sorry about this further blow. I certainly find the sites where I have diagnosed arthritis are troubling me more. Over the period I have had PMR, I have been more sedentary which is not good for arthritis. Some form of gentle exercise like swimming and Pilates may help. My knees are swollen and painful at present but these symptoms come and go. I have wondered if the diseases will be proven to be linked in the future. It could explain why tapering can feel so hard for some people and Methotrexate is brought in.

Reply
Lochy
Lochy
in reply to SheffieldJane

Sorry to hear your knees are bothering you again. Mine are doing the same and I can’t reduce at all at the moment. Are you still at 5mg? I’ve got an MRI on Thursday so fingers crossed we find a way forward.

It’s so difficult to remain active with knee pain.

Reply
SheffieldJane
SheffieldJane
in reply to Lochy

I am on 4 mgs but hand on heart I am stiffening up, however much I try to deny it. It’s such a bore isn’t it?

1 like
Reply
PMRpro
PMRproModerator
in reply to SheffieldJane

If I said to you, then go back to 5mg, you'd be upset. Would you feel the same if the doctor told your your (say) thyroid medication needed to be a bit higher for good management of symptoms?

1 like
Reply
SheffieldJane

If you said it I would probably go back to 5 mg. You’ve been my most consistent medical advisor in all this. 😏

1 like
Reply
gifford7

re: hip arthritis & pred

Rarely pred in high dose can cause necrosis of hip. see:

jwatch.org/jd20010312000000...

" Osteonecrosis is a rare but recognized complication of corticosteroid therapy. It has been most well documented in patients who received high doses of steroids for longer than 3 months. These orthopedic surgeons reviewed the histories of patients who presented with osteonecrosis at a tertiary referral center in Canada from 1986 to 1996...................

The mean cumulative steroid dose was the equivalent of 850 mg of prednisone, given for a mean duration of 21 days. The time from steroid ingestion to development of hip symptoms ranged from 6 months to 33 months. All of the patients required surgical intervention. "

Reply
DorsetLady
DorsetLadyPMRGCAuk volunteer

Don’t blame the Pred!

I had arthritis long before I had GCA, and if I had to blame anyone I’d blame my mother and grandmothers - or in your case your father!

Not saying that Pred maybe escalates the condition in some cases - but if it’s in your genes, it’s in your genes.

3 likes
Reply
Hidden
HiddenAmbassador
in reply to DorsetLady

Rugby? Recording..

Reply
DorsetLady
DorsetLadyPMRGCAuk volunteer
in reply to Hidden

Watching at the moment!

Reply
Hidden
HiddenAmbassador
in reply to DorsetLady

Just coming up to half time for me.

1 like
Reply
PMRpro
PMRproModerator
in reply to DorsetLady

Me too ...

1 like
Reply
PMRpro
PMRproModerator

You mean osteoarthritis I assume? Unfortunately the fact there is osteoarthritis and rheumatoid arthritis which both cause hip joint damage makes discussions rather confusing at times! OA is believed to be due to mechanical wear and tear of the joint and RA is an autoimmune disorder than destroys the joint lining.

Both involve inflammation of the synovium, the lining of the joint, and actually that is also a factor in PMR but the difference is that there is no erosion at all in PMR. In RA the disease causes the erosion and in osteoarthritis it is mechanical due to use. Some experts think there is some autoimmune aspect to OA but far less and not in all patients.

Some doctors will tell you that the use of steroids increases the likelihood of osteoarthritis because they can damage the cartilage but others say that is more likely with too many intraarticular steroid injections than with low dose oral therapy as used in PMR. But newer thought is that the use of the injections means patients continue to use a joint that is damaged and hasten the damage. Pain is a sign that something is wrong and needs management - denying that by removing the pain results in further damage. Low dose oral steroids are also used for mild osteoarthritis,, especially in hand osteoarthritis.

And so, as DL has already said, don't blame the pred. There are a lot of other factors - and one may be the PMR walk that puts unnatural stresses on the joints and that leads to all sorts of things, in joints and muscles.

5 likes
Reply
Lochy
Lochy
in reply to PMRpro

And I feel it’s a bit like finding a needle in a haystack. There are so many variables to take account of. No easy answers.

2 likes
Reply
PMRpro
PMRproModerator
in reply to Lochy

Exactly! So it really isn't worth worrying too much why...

2 likes
Reply
suzy1959

I have just had my third joint replacement from OA which developed after the PMR and Pred. I have often wondered about any possible connection- time will tell. There is also a genetic connection. The most recent op was a hip and the surgeon reported that 3 bits of cartilage had broken off and formed pebbles that would have been rubbing. It was very painful and deteriorated in just a year.

A point about putting off a replacement- In the UK now, they are much less worried about our age as it is now possible to do revisions of the replacement and they are also finding that the new joints are lasting longer than previously. They have hips down to a fine art now and knees are not far behind. There is evidence that putting off the op is more harmful.

2 likes
Reply
PMRpro
PMRproModerator
in reply to suzy1959

Because you get less and less able and the recovery post-op is harder because you are less fit in general and the leg muscles don;t want to play!

1 like
Reply
piglette

My orthopaedic surgeon said that the steroids had eaten away at my hip. I don’t know if that is correct or not. I had a hip replacement in the end.

Reply
HeronNS
HeronNS
in reply to piglette

Was it avascular necrosis? That is a recognised but rare pred side effect, I *think* caused by poor blood circulation starving the bone tissue?

Reply
piglette
piglette
in reply to HeronNS

I have heard of people getting avascular necrosis caused by steroids.

Reply
gifford7

Link for avascular necrosis from Mayo:

mayoclinic.org/diseases-con...

" Avascular necrosis is the death of bone tissue due to a lack of blood supply. Also called osteonecrosis, it can lead to tiny breaks in the bone and the bone's eventual collapse.

A broken bone or dislocated joint can interrupt the blood flow to a section of bone. Avascular necrosis is also associated with long-term use of high-dose steroid medications and excessive alcohol intake.

Anyone can be affected, but the condition is most common in people between the ages of 30 and 50. "

"Untreated, avascular necrosis worsens with time. Eventually, the bone can collapse. Avascular necrosis also causes bone to lose its smooth shape, potentially leading to severe arthritis."

Reply

You may also like...